Kansas, 2018

Hail and Damaging Winds in Kansas, August 16, 2018

August 16, 2018 · NWS TOP · 12 events in 6 counties and zones

Scattered severe t-storms produced reports of damaging winds of 60 to 70 mph along with quarter to ping pong ball size hail during the late afternoon and evening of August 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Scattered severe t-storms produced reports of damaging winds of 60 to 70 mph along with quarter to ping pong ball size hail during the late afternoon and evening of August 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 16, 2:11 PM CST, 42 minutes earlier.

Area forecast discussion, Aug 16, 2:11 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
311 PM CDT Thu Aug 16 2018

.MESOSCALE DISCUSSION...
Issued at 308 PM CDT Thu Aug 16 2018

Current visible satellite and METAR observations show a frontal
boundary that extends from a surface cyclone along the periphery of
north-central KS. Moreover, cumulus fields are swelling in the
vicinity of the frontal boundary in north-central Kansas/south-
central Nebraska border in a very moist boundary-layer environment.
Development of aggitated cumulus in the aforementioned area could
lead to convective initiation within the next few hours. The
observed sounding at 18Z from TOP shows steep midlevel lapse rates
on the order of 7-8 C/km as the EML overspreads the area, and SBCAPE
in excess of 2700 J/kg suggests the initial support of hail up to
golfballs and wind gusts up to 60 MPH. The 18Z TOP sounding shows a
shallow stable layer around 500-mb which suggests brief initial
stunting of updrafts; however, later in the mature convective stage,
updrafts should quickly deepen to realize the full CAPE layer.

Given the weak nature of the frontal boundary, lack of low-level
convergence, and weak large-scale ascent, convective initiation
along the boundary could be limited. Observed sounding hodographs --
elongated in nature yielding 45 kts of effective shear -- favor
splitting supercells along the flanks of the initial updraft, and
the maintanence of both cells as these storms form in a moist,
unstable boundary layer. With that being said, the boundary-parallel
orientation of the cloud-layer mean wind could support cold pool
conglomeration and upscale growth -- as any storm within the moist,
unstable air mass will be ingesting inflow from the surface layer in
an upcapped environment. With effective SRH of 100-200 m2/s2,
updrafts will be ingesting a marginal amount of streamwise
vorticity -- so a tornado or two cannot be ruled out.

&&

.SHORT TERM...(This evening through Friday)
Issued at 308 PM CDT Thu Aug 16 2018

In the wake of the aforementioned convection and weak-cold-frontal
passage, drier air will be slow to spread southward across the
region while a weak surface ridge develops southward behind the
front. Sufficient lingering boundary-layer moisture -- aided by
moisture fluxes atop areas of wet ground -- combined with nocturnal
radiational cooling of the surface layer will support near-surface
saturation. This could be manifested in some potential for fog,
though low-level flow/vertical mixing may result in stratus
formation. Confidence in stratus versus fog formation is limited,
though some potential for both will exist and will be dependent on
mesoscale mass fields for which uncertainty is present. Lows tonight
will be in the middle 60s near the Nebraska border, to near 70F
across southern portions of east-central Kansas. Any stratus/fog
should erode Friday morning as diurnal heating commences. The weak
surface ridge will move across the area on Friday, with partly to
mostly sunny skies expected by afternoon and near-to-slightly-below-
normal high temperatures in the middle/upper 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 308 PM CDT Thu Aug 16 2018

On Saturday the midlevel trough transverses over the Ohio river
valley allowing surface high pressure to build across northeast
Kansas. Return flow becomes established by Sunday as another compact
midlevel shortwave tracks southeastward over the northern High
Plains. Elevated convection is possible early Sunday morning for
portions of central Kansas. As the deeper moisture spreads eastward
ahead of the approaching shortwave so will the elevated convection
during the morning and early afternoon on Sunday. The associated
precipitation and cloud cover may limit the boundary-layer
destabilization to far eastern Kansas. It is difficult to determine
how the ongoing convection will interfere with surface-based
convective development later in the afternoon. There will not be a
well-defined surface boundary to focus low-level convergence. If
surface heating is sufficient modest instability may be possible in
far eastern Kansas in conjunction with 20-30 kt of deep layer shear.
A stronger storm embedded within a large precipitation shield can
not be ruled out, but organized severe weather does not seem likely.
Into the afternoon large-scale forcing will be increasing, which
will promote precipitation redevelopment across the area through out
the day and into the overnight. By sunrise on Monday the midlevel
trough passes over the forecast area. There are some hints that a
synoptic-scale dry slot could cause a break in the rainfall before
wrap around precipitation moves across the area during the day
Monday. The potential for flooding still appears fairly low given
the current model QPF amounts. An area-wide rainfall of 0.75-1.25"
is expected over a 48-hour duration. Brief periods of heavy rainfall
rates can not be ruled given the PWATs approaching 1.80". An
expansive surface high pressure builds into the region on Tuesday
and Wednesday bringing drier air and temperatures slightly below
normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1214 PM CDT Thu Aug 16 2018

Thunderstorms are expected to develop along/south of Interstate 70
this afternoon, and then spread southeastward into the evening hours
accompanied by ceiling/visibility restrictions. Outside of
thunderstorms, VFR conditions are expected through late tonight. By
late tonight, MVFR ceilings associated with low stratus are expected
to become established. Clouds should gradually diminish during
Friday morning, with MVFR conditions transitioning to VFR. There is
the potential for shallow fog development in low-lying areas late
tonight, though confidence in this activity is low at this time.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Bunker/Cohen
SHORT TERM...Cohen
LONG TERM...Sanders
AVIATION...Cohen/Bunker
Hazardous weather outlook, Aug 16, 1:32 PM CST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
232 PM CDT Thu Aug 16 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-171945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
232 PM CDT Thu Aug 16 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Isolated to scattered severe thunderstorms will be possible across
the entire area this afternoon and evening, primarily between 3
and 9 PM. The most intense storms will be capable of producing
hail of quarter to golf ball size, locally damaging winds, and
perhaps a tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Cohen/Bunker

In the hours before

Special weather statement, Aug 16, 1:49 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
249 PM CDT THU AUG 16 2018

KSZ039-162015-
Shawnee-
249 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHAWNEE COUNTY UNTIL 315
PM CDT...

At 248 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dover, moving east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Topeka, Dover, Auburn and Pauline.

This includes Kansas Turnpike between mile markers 169 and 181.

LAT...LON 3888 9566 3892 9595 3905 9595 3905 9562
TIME...MOT...LOC 1948Z 278DEG 31KT 3899 9589

Cohen
Special weather statement, Aug 16, 2:07 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Topeka KS
307 PM CDT THU AUG 16 2018

KSZ039-040-162030-
Shawnee-Douglas-
307 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE AND
NORTHWESTERN DOUGLAS COUNTIES UNTIL 330 PM CDT...

At 307 PM CDT, Doppler radar was tracking a strong thunderstorm over
southern Topeka, moving east at 55 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Topeka, Pauline and Berryton.

This includes Kansas Turnpike between mile markers 173 and 182, and
between mile markers 185 and 194.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3895 9576 3903 9574 3903 9539 3887 9542
TIME...MOT...LOC 2007Z 278DEG 49KT 3899 9570

Cohen
Special weather statement, Aug 16, 2:35 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
335 PM CDT THU AUG 16 2018

KSZ056-162100-
Franklin-
335 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN COUNTY
UNTIL 400 PM CDT...

At 335 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Centropolis, moving east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ottawa.

This includes Interstate 35 between mile markers 182 and 189.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas.

LAT...LON 3863 9543 3869 9541 3864 9518 3853 9521
TIME...MOT...LOC 2035Z 278DEG 29KT 3864 9536

Cohen

The radar

The Pleasant Hill radar (KEAX), 87 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Douglas

When
August 16, 2:53 PM CST
Where
Douglas County, 4.3 mi ESE of Worden
Measured
1 in hail
Reported by
Public
Coordinates
38.750, -95.260

Quarter size hail reported.

Hail, Douglas

When
August 16, 2:53 PM CST
Where
Douglas County, 3.23 mi E of Worden
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.780, -95.270

Quarter size hail reported.

Hail, Osage

When
August 16, 3:31 PM CST
Where
Osage County, 2.82 mi S of Barclay
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.540, -95.870

Quarter size hail estimated.

Thunderstorm Wind, Osage

When
August 16, 3:31 PM CST to 3:32 PM CST
Where
Osage County, 2.82 mi S of Barclay
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.540, -95.870

Wind gust to 64 mph was measured.

Hail, Franklin

When
August 16, 3:50 PM CST
Where
Franklin County, 0.69 mi S of Williamsburg
Measured
1 in hail
Reported by
Public
Coordinates
38.470, -95.470

Quarter size hail reported.

Hail, Coffey

When
August 16, 3:52 PM CST
Where
Coffey County, 2.17 mi E of Sharpe
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.280, -95.640

Thunderstorm Wind, Anderson

When
August 16, 4:30 PM CST
Where
Anderson County, 0.54 mi W of Garnett
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.280, -95.240

Downed tree caused power lines to fall on highway 59.

Thunderstorm Wind, Anderson

When
August 16, 4:30 PM CST to 4:31 PM CST
Where
Anderson County, 2.34 mi SSW of Scipio
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.340, -95.240

Tree down on highway 59.

Thunderstorm Wind, Anderson

When
August 16, 4:35 PM CST
Where
Anderson County, Garnett Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.280, -95.220

Measured wind gust by automated station 1 mile east of Garnett.

Hail, Lyon

When
August 16, 8:24 PM CST
Where
Lyon County, 3.85 mi W of Lang
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.480, -96.150

Hail, Lyon

When
August 16, 8:30 PM CST
Where
Lyon County, 6.3 mi WNW of Lang
Measured
1.75 in hail
Reported by
Public
Coordinates
38.500, -96.190

Social media post via Wibw TV.

Hail, Lyon

When
August 16, 8:32 PM CST
Where
Lyon County, 7.01 mi NNE of Plymouth
Measured
1.25 in hail
Reported by
Public
Coordinates
38.510, -96.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783201, 783202, 783203, 783212, 783204, 783205, 783210, 783211, 783213, 783207, 783208, 783209.